Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Nodal solutions for $ (p,2)$-equations

Authors: Sergiu Aizicovici, Nikolaos S. Papageorgiou and Vasile Staicu
Journal: Trans. Amer. Math. Soc. 367 (2015), 7343-7372
MSC (2010): Primary 35J20, 35J60, 35J92, 58E05
Published electronically: October 21, 2014
MathSciNet review: 3378832
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study a nonlinear elliptic equation driven by the sum of a $ p$-Laplacian and a Laplacian ( $ \left ( p,2\right ) $-equation), with a Carathéodory $ \left ( p-1\right ) $-(sub-)linear reaction. Using variational methods combined with Morse theory, we prove two multiplicity theorems providing precise sign information for all the solutions (constant sign and nodal solutions). In the process, we prove two auxiliary results of independent interest.

References [Enhancements On Off] (What's this?)

  • [1] Sergiu Aizicovici, Nikolaos S. Papageorgiou, and Vasile Staicu, Degree theory for operators of monotone type and nonlinear elliptic equations with inequality constraints, Mem. Amer. Math. Soc. 196 (2008), no. 915, vi+70. MR 2459421 (2010c:47211),
  • [2] David Arcoya and David Ruiz, The Ambrosetti-Prodi problem for the $ p$-Laplacian operator, Comm. Partial Differential Equations 31 (2006), no. 4-6, 849-865. MR 2233044 (2007h:35123),
  • [3] Thomas Bartsch, Critical point theory on partially ordered Hilbert spaces, J. Funct. Anal. 186 (2001), no. 1, 117-152. MR 1863294 (2002i:58011),
  • [4] V. Benci, P. D'Avenia, D. Fortunato, and L. Pisani, Solitons in several space dimensions: Derrick's problem and infinitely many solutions, Arch. Ration. Mech. Anal. 154 (2000), no. 4, 297-324. MR 1785469 (2002c:35217),
  • [5] Rafael Benguria, Haïm Brézis, and Elliott H. Lieb, The Thomas-Fermi-von Weizsäcker theory of atoms and molecules, Comm. Math. Phys. 79 (1981), no. 2, 167-180. MR 612246 (83m:81114)
  • [6] Haïm Brezis and Louis Nirenberg, $ H^1$ versus $ C^1$ local minimizers, C. R. Acad. Sci. Paris Sér. I Math. 317 (1993), no. 5, 465-472 (English, with English and French summaries). MR 1239032 (94g:49044)
  • [7] Kung-Ching Chang, Methods in nonlinear analysis, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2005. MR 2170995 (2007b:47169)
  • [8] L. Cherfils and Y. Ilyasov, On the stationary solutions of generalized reaction diffusion equations with $ p\&q$-Laplacian, Commun. Pure Appl. Anal. 4 (2005), no. 1, 9-22. MR 2126276 (2006f:35081)
  • [9] Silvia Cingolani and Marco Degiovanni, Nontrivial solutions for $ p$-Laplace equations with right-hand side having $ p$-linear growth at infinity, Comm. Partial Differential Equations 30 (2005), no. 7-9, 1191-1203. MR 2180299 (2006k:35086),
  • [10] Silvia Cingolani and Giuseppina Vannella, Critical groups computations on a class of Sobolev Banach spaces via Morse index, Ann. Inst. H. Poincaré Anal. Non Linéaire 20 (2003), no. 2, 271-292 (English, with English and French summaries). MR 1961517 (2004f:35033),
  • [11] Silvia Cingolani and Giuseppina Vannella, Marino-Prodi perturbation type results and Morse indices of minimax critical points for a class of functionals in Banach spaces, Ann. Mat. Pura Appl. (4) 186 (2007), no. 1, 157-185. MR 2263895 (2008b:58017),
  • [12] M. Cuesta, D. de Figueiredo, and J.-P. Gossez, The beginning of the Fučik spectrum for the $ p$-Laplacian, J. Differential Equations 159 (1999), no. 1, 212-238. MR 1726923 (2001f:35308),
  • [13] Djairo Guedes de Figueiredo, Positive solutions of semilinear elliptic problems, Differential equations (São Paulo, 1981) Lecture Notes in Math., vol. 957, Springer, Berlin-New York, 1982, pp. 34-87. MR 679140 (84k:35067)
  • [14] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523 (22 #8302)
  • [15] Michael Filippakis, Alexandru Kristály, and Nikolaos S. Papageorgiou, Existence of five nonzero solutions with exact sign for a $ p$-Laplacian equation, Discrete Contin. Dyn. Syst. 24 (2009), no. 2, 405-440. MR 2486583 (2010b:35122),
  • [16] J. P. García Azorero, I. Peral Alonso, and Juan J. Manfredi, Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations, Commun. Contemp. Math. 2 (2000), no. 3, 385-404. MR 1776988 (2001k:35062),
  • [17] Seppo Heikkilä and V. Lakshmikantham, Monotone iterative techniques for discontinuous nonlinear differential equations, Monographs and Textbooks in Pure and Applied Mathematics, vol. 181, Marcel Dekker, Inc., New York, 1994. MR 1280028 (95d:34002)
  • [18] A. D. Ioffe and V. M. Tihomirov, Theory of extremal problems, Studies in Mathematics and its Applications, vol. 6, North-Holland Publishing Co., Amsterdam-New York, 1979. Translated from the Russian by Karol Makowski. MR 528295 (80d:49001b)
  • [19] Olga A. Ladyzhenskaya and Nina N. Uraltseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc., translation editor: Leon Ehrenpreis. Academic Press, New York-London, 1968. MR 0244627 (39 #5941)
  • [20] Gary M. Lieberman, Boundary regularity for solutions of degenerate elliptic equations, Nonlinear Anal. 12 (1988), no. 11, 1203-1219. MR 969499 (90a:35098),
  • [21] Shibo Liu, Multiple solutions for coercive $ p$-Laplacian equations, J. Math. Anal. Appl. 316 (2006), no. 1, 229-236. MR 2201759 (2006m:35103),
  • [22] Jiaquan Liu and Shibo Liu, The existence of multiple solutions to quasilinear elliptic equations, Bull. London Math. Soc. 37 (2005), no. 4, 592-600. MR 2143739 (2006m:35102),
  • [23] Richard S. Palais, Homotopy theory of infinite dimensional manifolds, Topology 5 (1966), 1-16. MR 0189028 (32 #6455)
  • [24] Evgenia H. Papageorgiou and Nikolaos S. Papageorgiou, A multiplicity theorem for problems with the $ p$-Laplacian, J. Funct. Anal. 244 (2007), no. 1, 63-77. MR 2294475 (2008e:35074),
  • [25] Nikolaos S. Papageorgiou and Sophia Th. Kyritsi-Yiallourou, Handbook of applied analysis, Advances in Mechanics and Mathematics, vol. 19, Springer, New York, 2009. MR 2527754 (2010g:49001)
  • [26] Patrizia Pucci and James Serrin, The maximum principle, Progress in Nonlinear Differential Equations and their Applications, 73, Birkhäuser Verlag, Basel, 2007. MR 2356201 (2008m:35001)
  • [27] J. L. Vázquez, A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. 12 (1984), no. 3, 191-202. MR 768629 (86m:35018),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35J20, 35J60, 35J92, 58E05

Retrieve articles in all journals with MSC (2010): 35J20, 35J60, 35J92, 58E05

Additional Information

Sergiu Aizicovici
Affiliation: Department of Mathematics, Ohio University, Athens, Ohio 45701

Nikolaos S. Papageorgiou
Affiliation: Department of Mathematics, National Technical University, Zografou Campus, Athens 15780, Greece

Vasile Staicu
Affiliation: Department of Mathematics, CIDMA, University of Aveiro, Campus Universitário de Santiago, 3810-193 Aveiro, Portugal

Keywords: Nodal and constant sign solutions, critical groups, strong comparison principle, critical point of mountain pass type, Shifting theorem, Morse relation, local minimizers.
Received by editor(s): February 22, 2013
Received by editor(s) in revised form: November 7, 2013
Published electronically: October 21, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society